Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 27, 2006

July 27, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees and wires in York Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees and wires in York Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 7:04 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 27, 7:04 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
804 PM EDT THU JUL 27 2006

.SHORT TERM /REST OF TONIGHT/...
SHOWERS AND THUNDERSTORMS MUCH WEAKER NOW AS THE HEATING HAS
PASSED...AND THE GOOD UP FORCING OF THE S/WV OVER LK ONTARIO MOVES
EAST OF THE CWA. STILL...THINGS ARE VERY JUICY AND SPOKES OF
VORTICITY ARE EVIDENT IN THE RDR RETURNS THIS EVENING...ENHANCING
THE SHOWERS INTO TSTORMS IN N-S BANDS. A FEW REPORTS OF SVR WX
THIS EVENING...SEE LATEST LSRCTP FOR DETAILS. BUT...MOST STORMS
WERE SUB-SEVERE. MANY HAD RUN THROUGH PLACES THAT HAD BEEN RAIN-
COOLED PREVIOUSLY IN THE AFTN...WHICH MAY HAVE STABILIZED THE VERY
LOWEST LAYER OF THE ATMOS.

EXPECT THE BLOSSOMING TSTORMS OVER MD/NRN VA TO SLIDE A BIT MORE
NORTH AND CLIP THE LWR SUSQ...SO WILL JUST NUDGE POPS UP THERE FOR
THE REST OF THE NIGHT TO 50 PCT. REST OF AREA WILL BE JUST FINE AS
IS...WITH MO CLDY SKIES AND LIKELY POPS IN NW AND 50S ELSEWHERE.
TEMPS WILL GO ALMOST NOWHERE FROM CURR READINGS...AND FOG MAY FORM
WITH NIL T/TD SPREAD...SO WL ADD THAT IN TOO.

&&

.PREV DISCUSSION...
 /ISSUED 406 PM EDT THU JUL 27 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ACTIVE WEATHER THIS AFTERNOON WILL KEEP DISCUSSION BRIEF. NUMEROUS
TSTORMS ACROSS CENTRAL PA THIS AFTERNOON WITH SOME STRONGER CELLS.
THESE DEVELOPED AHEAD OF SHORTWAVE NOW MOVING ACROSS THE
COMMONWEALTH WITH HELP FROM INCREASING CAPE AND STILL GENEROUS LOW
LEVEL MOISTURE. THE STORMS WILL DECREASE BY MID EVENING AS WAVE
MOVES EAST AND ATMOSPHERE COOLS AND STABILIZES. NEXT WAVE MOVES
EAST FROM THE OHIO VALLEY LATE TONIGHT INTO FRI WITH FRONTAL
BOUNDARY STALLING NORTH OF PA. THIS WILL KEEP HOT AND HUMID
CONDITIONS AROUND AND BRING ANOTHER ROUND OF SHOWERS/TSTORMS FOR
FRIDAY.

LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS FRONT REMAINS NORTH OF REGION AND GRADUALLY WEAKENS THROUGH THE
WEEKEND...HIGH PRESSURE RIDGE WILL SLOWLY BUILD IN...WITH HOT AND
HUMID CONDITIONS CONTINUING. SCATTERED/ISOLATED SHOWERS WILL BE
AROUND THROUGH THE WEEKEND BEFORE CAP STRENGTHENS FOR THE FIRST
HALF OF NEXT WEEK. BACK DOOR TYPE COOL FRONT ATTEMPTS TO SLIDE
SOUTH OUT OF NEW ENGLAND LATER IN THE WEEK...COOLING TEMPS A BIT
BUT INCREASING CHANCES FOR RAIN.

AVIATION...
SHOWERS AND THUNDERSTORMS PLENTIFUL OVER CWA THIS AFTERNOON
PRODUCING PLENTY OF RAIN AND LIGHTNING. RAIN AND HZ/BR BRINGING
VSBY DOWN TO 1/2 SM IN SOME AREAS. KEPT RAIN AND THUNDER IN TAFS
THIS EVENING AND THEY HAVE THE POSSIBILITY TO DROP CONDITIONS TO
IFR. RAIN AND BR WILL BE PREVALENT OVER CWA INTO EVENING AND
POSSIBLY OVERNIGHT AND EXPECT VRF/MVFR CONDITIONS TO SUSTAIN
THROUGH THE NIGHT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANGELO
Hazardous weather outlook, Jul 27, 4:03 AM EST, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 AM EDT THU JUL 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
503 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE WILL BE IN PLACE ACROSS PENNSYLVANIA LATE TODAY
AND FRIDAY. THUNDERSTORMS THAT FORM IN THIS AIRMASS HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AS WELL AS ISOLATED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS...CONTAINING TORRENTIAL DOWNPOURS
AND DAMAGING WIND GUSTS...ARE POSSIBLE FRIDAY
AFTERNOON...ESPECIALLY OVER NORTHEAST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 5:22 PM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 PM EDT THU JUL 27 2006

PAZ066-272245-
LANCASTER-
622 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT LANCASTER COUNTY...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF NEW HOLLAND...MOVING EAST AT 30
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 289 AND 295.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROAD...ROUTE 322.

FORECASTER: DANGELO
Special weather statement, Jul 27, 5:24 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT THU JUL 27 2006

PAZ024-033-272330-
CAMBRIA-SOMERSET-
624 PM EDT THU JUL 27 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA AND SOMERSET COUNTIES...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
BLAIRSVILLE TO 10 MILES NORTHWEST OF SOMERSET...MOVING EAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR SOMERSET AROUND 630 PM...
WESTMONT AND JEROME AROUND 645 PM...BROWNSTOWN AND EAST CONEMAUGH
AROUND 700 PM...SOUTH FORK AND SUMMERHILL AROUND 715 PM...OGLETOWN
AND SPRING HILL AROUND 730 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 112.  THIS
WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 30...ROUTE 219...STATE ROAD 56.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS.

FORECASTER:  RXR
Special weather statement, Jul 27, 5:36 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
636 PM EDT THU JUL 27 2006

PAZ052-053-058-272330-
COLUMBIA-NORTHUMBERLAND-SCHUYLKILL-
636 PM EDT THU JUL 27 2006

...A THUNDERSTORM WILL AFFECT PORTIONS OF COLUMBIA...NORTHUMBERLAND
AND SCHUYLKILL COUNTIES...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTHEAST OF SELINSGROVE...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR LECK KILL AROUND 645 PM... GORDON
AND JOE ZERBEY AIRPORT AROUND 700 PM...FRACKVILLE AND ASHLAND AROUND
715 PM...LOCUST LAKE STATE PARK AND TUSCARORA AROUND 730 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 109 AND 139.  THIS WILL ALSO IMPACT THE
FOLLOWING MAJOR ROADS...ROUTE 209...STATE ROAD 61...STATE ROAD 309.

FREQUENT...DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH AND POSSIBLY
SMALL HAIL ARE POSSIBLE WITH THIS STORMS.

FORECASTER:  RXR
Local storm report, Jul 27, 5:39 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
639 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     SSE SELINSGROVE         40.80N 76.87W
07/27/2006                   SNYDER             PA   EMERGENCY MNGR

            TREES DOWN IN THE ISLE OF QUE.

0405 PM     TSTM WND DMG     4 S SUNBURY             40.80N 76.79W
07/27/2006                   NORTHUMBERLAND     PA   EMERGENCY MNGR

            ONE TREE DOWN IN LOWER AUGUSTA TOWNSHIP.

0415 PM     TSTM WND DMG     4 NE SUNBURY            40.90N 76.73W
07/27/2006                   NORTHUMBERLAND     PA   EMERGENCY MNGR

            TREES DOWN ALONG ROUTE 145 IN UPPER AUGUSTA TOWNSHIP.

0430 PM     TSTM WND DMG     EAST BERLIN             39.94N 76.98W
07/27/2006                   ADAMS              PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0455 PM     TSTM WND DMG     3 E LEWISBERRY          40.14N 76.80W
07/27/2006                   YORK               PA   EMERGENCY MNGR

            ONE TREE DOWN IN NEWBERRY TOWNSHIP.

0510 PM     TSTM WND DMG     MIDDLETOWN              40.20N 76.73W
07/27/2006                   DAUPHIN            PA   EMERGENCY MNGR

            SEVERAL TREES DOWN IN LOWER SWATARA TOWNSHIP.

0510 PM     TSTM WND DMG     DENVER                  40.23N 76.14W
07/27/2006                   LANCASTER          PA   EMERGENCY MNGR

            TREES DOWN IN DENVER AND ADAMSTOWN.

0515 PM     HAIL             1 N ELIZABETHTOWN       40.17N 76.60W
07/27/2006  M0.88 INCH       LANCASTER          PA   TRAINED SPOTTER

            NICKEL SIZE HAIL AND WINDS ESTIMATED AT 60 MPH.

0535 PM     TSTM WND DMG     LEBANON                 40.34N 76.42W
07/27/2006                   LEBANON            PA   EMERGENCY MNGR

            ROOF OF A BUILDING DAMAGED IN LEBANON.

0615 PM     HAIL             GAP                     39.99N 76.02W
07/27/2006  E0.75 INCH       LANCASTER          PA   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN GAP.

&&

PAJ
Special weather statement, Jul 27, 8:13 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
913 PM EDT THU JUL 27 2006

PAZ065-280200-
YORK-
913 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT YORK COUNTY...

AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF PARKVILLE...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR GLEN ROCK...NEW FREEDOM AROUND 920
PM...SHREWSBURY...LOGANVILLE...JACOBUS AROUND 925 PM...SPRY AROUND
930 PM...WINTERSTOWN...STEWARTSTOWN...DALLASTOWN AROUND 935 PM AND
FELTON AROUND 940 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-83 BETWEEN MILE MARKERS 1 AND 17.

FORECASTER: DANGELO
Special weather statement, Jul 27, 8:26 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
926 PM EDT THU JUL 27 2006

PAZ064-280215-
ADAMS-
926 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS COUNTY...

AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF WAYNESBORO...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR CARROLL VALLEY...FAIRFIELD AROUND
935 PM...GETTYSBURG AROUND 955 PM...GERMANTOWN...BONNEAUVILLE AROUND
1010 PM AND LITTLESTOWN AROUND 1015 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: DANGELO

The radar

The Sterling radar (KLWX), 119 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
July 27, 9:05 PM EST
Where
Adams County, York Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.000, -77.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527114.